Published online Nov 27, 2012. doi: 10.4254/wjh.v4.i11.311
Revised: October 26, 2012
Accepted: November 2, 2012
Published online: November 27, 2012
Over 200 000 weight loss procedures are performed annually in the United States. Physicians must therefore be cognizant of the unique array of complications associated with these procedures. We describe a case of jejunojejunal intussusception in a gastric bypass patient who presented with acute liver failure (ALF) due to acetaminophen (APAP) toxicity. Our patient is a 29 year-old female who had undergone Roux-en-Y gastric bypass surgery seven years prior. She was evaluated in the emergency department for confusion. Her family reported a 3-wk history of progressive abdominal pain and vomiting, for which she had ingested 40 acetaminophen/oxycodone tablets over the past 2 d. Physical examination showed icteric sclerae, a distended abdomen, and grade I encephalopathy. She fulfilled the criteria for ALF and was listed for liver transplantation. Abdominal computed tomography scan revealed a jejunojejunal intussusception. She underwent emergent exploratory laparotomy and resection of the infarcted intussusceptum and the previous jejunojejunostomy. She had rapid clinical improvement, with decreasing liver enzymes and improved hepatic synthetic function. She had complete resolution of coagulopathy and encephalopathy, and was removed from the liver transplant list. She was discharged home 20 d after hospitalization with normal liver tests. This case demonstrates that acute abdominal catastrophes can potentiate liver injury in the setting of acetaminophen toxicity. Encephalopathy may obscure history and physical exam findings. This case also exemplifies the pitfalls in the management of the bariatric surgery patient and the importance of multispecialty collaboration in patients presenting with organ failure.